Colorado, 2014

Tornado and Hail in Colorado, June 14, 2014

June 14, 2014 · NWS BOU · 19 events in 7 counties and zones

Severe thunderstorms broke out across the Urban Corridor and adjacent plains. Large hail, ranging in size from 1 to 2 inches, was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms broke out across the Urban Corridor and adjacent plains. Large hail, ranging in size from 1 to 2 inches, was observed. The area extended from around Englewood to Aurora. As many as 212 thousand residences were potentially impacted by this storm in and around the Denver area. The hail broke shattered windshields and damaged vehicles. One tornado touched down briefly in an open field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 14, 9:23 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 14, 9:23 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1023 AM MDT SAT JUN 14 2014

.UPDATE...
ISSUED AT 1023 AM MDT SAT JUN 14 2014

STRONG NORTHERLY WINDS AND DEW POINTS IN THE 40S AND 50S HAVE
SPREAD ACROSS MOST OF THE NORTHEASTERN COLORADO PLAINS AND METRO
AREAS BEHIND THIS MORNINGS COLD FRONT. CURRENTLY THE FRONT IS
HANGING UP OVER THE PALMER DIVIDE FROM ROXBOROUGH PARK SOUTHEAST
TO JUST SOUTH OF ELIZABETH. STRONG SOUTHWESTERLY WINDS DOWN THERE
WILL KEEP IT FROM GOING TOO MUCH FARTHER SOUTH FOR A WHILE. LATEST
SHORT TERM HI RES MODELS ARE STILL SHOWING CONVECTION STARTING
OVER THE NORTHERN FOOTHILLS FIRST THEN SPREADING SOUTH THROUGH THE
AFTERNOON AND EARLY EVENING. BEST CAPE VALUES STILL BETWEEN I76
AND I70 CORRIDORS. MAY SEE SOME STRONGER STORMS OVER OR JUST EAST
OF THE METRO AREAS...BUT WITH SUCH STRONG WINDS ALOFT...THESE WILL
BE SHORT LIVED AND MOVE EAST-NORTHEAST QUICKLY. HAVE UPDATED
TEMPERATURE FORECASTS TO REFLECT CURRENT TRENDS...OTHERWISE NO BIG
UPDATES NEEDED.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 409 AM MDT SAT JUN 14 2014

SURFACE COLD FRONT HAS PUSHED SOUTH JUST ACROSS THE WYOMING BORDER
EARLY THIS MORNING AND SHOULD REACH DENVER AROUND DAYBREAK. MAIN
CONCERN TODAY IS LOCATION OF FRONT AND INSTABILITY AXIS BY
AFTERNOON AND RESULTING SEVERE WEATHER THREAT.

AT THIS TIME...LOOKS LIKE FRONT WILL PROBABLY PUSH TOWARD THE
CREST OF THE PALMER DIVIDE THIS MORNING AND THEN STALL AS MIXING
INCREASES WITH DAYTIME HEATING. THIS SHOULD ALLOW FOR A PRETTY
SHARP CONTRAST IN DEWPOINTS FROM THE MUCH DRIER AIR SOUTH OF THE
FRONT TO THE BETTER MOISTURE NORTH OF IT. DEWPOINTS ALONG THE
FRONT RANGE WILL INCREASE INTO THE LOWER TO MID 40S BEHIND THE
FRONT...WITH HIGHER VALUES IN THE LOWER TO MID 50S HOLDING OVER
THE NORTHEAST CORNER OF THE STATE. AN INSTABILITY AXIS WITH CAPES
OF 1000-1800 J/KG SHOULD SET UP BY AFTERNOON FROM ROUGHLY DENVER
TO THE EAST. CONVECTIVE INHIBITION WILL ERODE ALONG THE FRONTAL
BOUNDARY...WHICH BY MID AFTERNOON SHOULD RESIDE FROM THE FRONT
RANGE FOOTHILLS SOUTHWARD TO NEAR THE PALMER DIVIDE...AND THEN
EAST TO NEAR LIMON. FIRST STORMS ARE EXPECTED TO DEVELOP IN/NEAR
THE NORTHERN FOOTHILLS BY EARLY AFTERNOON WHERE CAP IS
WEAKEST...AND THEN BY MID/LATE AFTERNOON ACROSS THE PLAINS.

STORMS WILL MOVE RAPIDLY NORTHEAST GIVEN STRENGTH OF MID LEVEL
FLOW. WIND SHEAR IS VERY STRONG TODAY WITH 0-6KM BULK SHEAR ON THE
ORDER OF 50-70 KTS. THE SHEAR IS ALMOST OVERWEIGHING THE
INSTABILITY BUT ENOUGH CAPE AND UPDRAFT STRENGTH TO SUPPORT
SUPERCELLS AND LARGE HAIL THREAT. AT THIS TIME...MAIN THREAT OF
SEVERE STORMS STILL LOOKS TO BE FROM NEAR OR JUST EAST OF DENVER
AND THEN SPREADING OUT TO AREAS ROUGHLY ALONG AND BETWEEN I-70 TO
THE SOUTH AND I-76 ON THE NORTH. STORM RELATIVE INFLOW IS NOT
CONDUCIVE TO TORNADOES TODAY GIVEN LOW LEVEL NORTHERLY FLOW...BUT
STILL A LOW THREAT IF A RIGHT MOVING SUPERCELL HUGS THE FRONTAL
BOUNDARY WHERE BETTER LOW LEVEL SHEAR PROFILE WILL EXIST.

COVERAGE OF THUNDERSTORMS SHOULD BE RELATIVELY HIGH THIS
AFTERNOON/EARLY EVENING GIVEN UNSEASONABLY STRONG Q-G LIFT AHEAD
OF APPROACHING TROUGH AND FAVORABLE LEFT EXIT REGION OF UPPER JET
CARVING JUST SOUTH OF US. HOWEVER...THREAT OF HEAVY RAINFALL IS
LOW AS STORM MOVEMENT IS EXPECTED TO BE 25-35 KTS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 409 AM MDT SAT JUN 14 2014

SUNDAY THROUGH TUESDAY WILL BE A RETURN TO DRIER WEATHER WITH
TEMPERATURES AROUND SEASONAL NORMALS. ALOFT...WESTERLY FLOW WILL
RETURN OVER COLORADO AS THE UPPER TROUGH MOVES OVER THE NORTHERN
PLAINS. TEMPERATURES AT LOW AND MID LEVELS ARE NOT EXPECTED TO
WARM UP UNTIL LATER MONDAY. TUESDAY MAY END UP BEING THE WARMEST
DAY OF THE WEEK AS ANOTHER TROUGH MOVES OVER THE STATE ON
WEDNESDAY WITH A RETURN OF COOLER TEMPERATURES AND UNSETTLED
WEATHER. WEDNESDAYS UPPER TROUGH LOOKS LIKE A SIMILAR SCENARIO TO
WHAT WE WILL HAVE TODAY AND TONIGHT. THE FLOW PATTERN IS QUITE
PROGRESSIVE THROUGH THE WEEK...AND BOTH TODAY AND WEDNESDAY WILL
SEE THE UPPER TROUGHS MOVING THROUGH QUICKLY. UPPER LEVEL RIDGING
MOVING OVER THE STATE FRIDAY WILL BRING TEMPERATURES BACK TO
NORMAL LEVELS AT THAT TIME. EACH OF THE MODELS SHOW ENOUGH
SIMILARITY TO HAVE CONFIDENCE IN THE FORECAST...BUT DETAILS LIKE
SHARPNESS AND DEPTH OF THE TROUGH KEEP US FROM GOING ANY HIGH
THAN A CHANCE OF THUNDERSTORMS DURING THE WEDNESDAY TIME FRAME.
MOUNTAIN AREAS MAY HAVE A SLIGHT CHANCE OF SHOWER ACTIVITY EACH
AFTERNOON OF THE WEEK BECAUSE...ELEVATED HEATING WILL BE ENOUGH TO
OVERCOME THE WEAK CAPPING ALOFT FROM THE LOW AMPLITUDE...NEARLY
ZONAL FLOW ACROSS THE STATE.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z SUNDAY MORNING)
ISSUED AT 1023 AM MDT SAT JUN 14 2014

POST FRONTAL NORTH/NORTHEAST WINDS WILL CONTINUE THROUGH THIS
AFTERNOON AT THE FRONT RANGE AIRPORTS WITH A FEW GUSTS TO AROUND
20 KTS POSSIBLE. THUNDERSTORM THREAT WILL INCREASE BY 21Z- 22Z AS
AIRMASS DESTABILIZES. UPPER LEVEL SUPPORT WARRANTS A HIGHER
COVERAGE AND CHANCE OF STORMS...ENOUGH TO KEEP TEMPO THUNDER IN
THE TAFS FOR FAVORED PERIOD OF 21Z-00Z. HAVE TURNED WINDS
NORTHERLY OVER THE AIRPORTS AROUND 00Z AS MODELS SHOWING A PUSH
FROM CONVECTION AT THIS TIME. AFTER 00Z...STORM CHANCES WILL
DECREASE RAPIDLY. VFR CONDITIONS WILL PREVAIL WITH THE EXCEPTION
OF MVFR CEILINGS/VSBYS IN STORMS. VARIABLE WIND GUSTS TO AROUND 35
KTS ALSO EXPECTED NEAR STORMS. DRAINAGE WINDS EXPECTED TONIGHT
WITH NORMAL DIURNAL WINDS AND ONLY HIGH CLOUDS WITH NO PRECIP
CHANCES ON SUNDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KRIEDERMAN
SHORT TERM...BARJENBRUCH
LONG TERM...DANKERS
AVIATION...KRIEDERMAN
Hazardous weather outlook, Jun 14, 9:57 AM MST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1057 AM MDT SAT JUN 14 2014

COZ030>051-151700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1057 AM MDT SAT JUN 14 2014

...SEVERE STORMS POSSIBLE FOR THE NORTHEASTERN PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PLAINS THIS
AFTERNOON AND EARLY EVENING AS MOISTURE AND INSTABILITY POOLS
ALONG AND JUST BEHIND THIS MORNINGS FRONT. EXPECT SCATTERED
STORMS TO FIRST DEVELOP IN AND NEAR THE NORTHERN FRONT RANGE
FOOTHILLS BY EARLY AFTERNOON...AND THEN ACROSS THE PLAINS BY MID
TO LATE AFTERNOON AND STRENGTHEN AS THEY SPREAD QUICKLY EAST AND
NORTHEAST. MID LEVEL WIND SHEAR IS VERY STRONG SO THE DEVELOPMENT
OF SUPERCELLS WITH LARGE HAIL IS THE PRIMARY THREAT TODAY. THERE
IS A LOW RISK OF A TORNADO IF A STORM MOVES EAST ALONG THE STALLED
FRONTAL BOUNDARY. THE MOST LIKELY AREA FOR SEVERE STORM
DEVELOPMENT WILL BE FROM NEAR OR JUST EAST OF DENVER TO THE EAST
AND NORTHEAST ACROSS THE NORTHEAST PLAINS OF COLORADO...MAINLY ALONG
AND BETWEEN INTERSTATES 70 AND 76.

STORMS WILL EXIT NORTHEAST COLORADO QUICKLY THIS EVENING WITH
COOLER TEMPERATURES EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOSTLY DRY CONDITIONS AND TEMPERATURES AROUND SEASONAL NORMALS
ARE EXPECTED SUNDAY THROUGH TUESDAY. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE WEDNESDAY WHEN AN UPPER LEVEL WEATHER
DISTURBANCE WILL MOVE ACROSS THE STATE. SOME STRONG THUNDERSTORMS
WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. DRIER WEATHER
WILL RETURN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED BY 2 PM.

The radar

The Denver radar (KFTG), 83 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 tornado. Local standard time, as filed.

Hail, Larimer

When
June 14, 1:43 PM MST
Where
Larimer County, 1.38 mi N of Loveland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.420, -105.070

Hail, Denver

When
June 14, 2:00 PM MST
Where
Denver County, 1.74 mi ENE of South Denver
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.690, -104.940

Hail, Arapahoe

When
June 14, 2:27 PM MST
Where
Arapahoe County, Brookridge
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.630, -104.980

Hail, Arapahoe

When
June 14, 2:29 PM MST
Where
Arapahoe County, 0.87 mi SE of Cherry Knolls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -104.960

Hail, Arapahoe

When
June 14, 2:30 PM MST
Where
Arapahoe County, 1.74 mi SE of Greenwood Vlg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.600, -104.910

Hail, Arapahoe

When
June 14, 2:30 PM MST
Where
Arapahoe County, 0.53 mi E of Brookridge
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
39.630, -104.970

Hail, Arapahoe

When
June 14, 2:32 PM MST
Where
Arapahoe County, 0.87 mi SW of Englewood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.640, -104.990

Hail, Arapahoe

When
June 14, 2:34 PM MST
Where
Arapahoe County, Brookridge
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.630, -104.980

Hail, Denver

When
June 14, 2:35 PM MST
Where
Denver County, 2.33 mi SSE of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.910

Hail, Denver

When
June 14, 2:44 PM MST
Where
Denver County, 2.96 mi SSE of Denver
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.690, -104.910

Hail, Adams

When
June 14, 3:26 PM MST
Where
Adams County, 3.19 mi NNW of Strasburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -104.330

Hail, Elbert

When
June 14, 3:29 PM MST
Where
Elbert County, Agate
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
39.470, -103.950

Hail, Douglas

When
June 14, 3:32 PM MST
Where
Douglas County, 5.09 mi NNE of Franktown
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.450, -104.720

Tornado, Lincoln

When
June 14, 4:11 PM MST
Where
Lincoln County, 11.44 mi WNW of Shaw
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
39.560, -103.530

A tornado touched down near Washington County Roads M and 2; no damage was reported.

Hail, Lincoln

When
June 14, 4:12 PM MST
Where
Lincoln County, 11.26 mi N of (Lic)limon Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.440, -103.690

Hail, Lincoln

When
June 14, 4:17 PM MST
Where
Lincoln County, 1.48 mi NNE of Limon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.290, -103.690

Hail, Lincoln

When
June 14, 5:02 PM MST
Where
Lincoln County, Limon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.270, -103.700

Hail, Lincoln

When
June 14, 5:07 PM MST
Where
Lincoln County, 0.87 mi NE of Limon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.280, -103.690

Hail, Lincoln

When
June 14, 5:16 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.270, -103.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyThe tornado archive for Colorado, 2014Warnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525513, 525514, 525515, 525516, 525517, 525519, 525520, 525521, 525522, 525523, 525524, 525526, 525527, 526468, 525528, 525529, 525530, 525531, 525532.